Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Grand Junction, CO

August 9, 2003La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 9, 2003, 7:30 PM MDT for La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 7:30 PM MDT (01:30 UTC)
Expired
Aug 9, 2003, 10:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County La Plata County, CO

The radar

The Grand Junction radar (KGJX), 182 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
3540 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 100134
FFWGJT
COC067-100430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
730 PM MDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO

* UNTIL 1030 PM MDT

* AT 725 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN IN NORTHEAST LA PLATA COUNTY INCLUDING THE MISSIONARY RIDGE 
BURN AREA AND AREAS NORTH OF VALLECITO RESERVOIR. 

HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE DEBRIS AND 
MUD FLOWS. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW 
SPOTS IF WATER COVERS THE ROADWAY. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3758 10779 3733 10777 3733 10749 3758 10748
2 follow-up statements
000 
RWUS32 KGJT 100258
FFSGJT
COC067-100430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
857 PM MDT SAT AUG 9 2003

...FLASH FLOOD WARNING CONTINUES FOR NORTHEAST LA PLATA COUNTY
INCLUDING THE MISSIONARY RIDGE BURN AREA UNTIL 1030 PM MDT...

RAIN SHOWERS AND A FEW THUNDERSTORMS CONTINUED TO MOVE EAST ACROSS
NORTHEASTERN LA PLATA COUNTY LATE THIS EVENING. SPOTTER REPORTS AND
AUTOMATED RAIN GAGES HAVE INDICATED THAT UP TO ONE INCH OF RAIN
HAS FALLEN AROUND VALLECITO RESERVOIR. GREATEST RAINFALL WAS
GENERALLY CONCENTRATED NEAR THE NORTH END OF VALLECITO RESERVOIR...
WHERE ROCK AND DEBRIS WERE WASHED ACROSS THE ROADWAY NEAR THE
INTERSECTION OF COUNTY ROADS 500 AND 501.

THE POTENTIAL FOR FLASH FLOODING REMAINS AS SHOWERS CONTINUE TO MOVE
ACROSS THE HIGHER TERRAIN IN AND NORTH OF THE MISSIONARY RIDGE BURN
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

$$

JAD
000 
RWUS32 KGJT 100429
FFSGJT
COC067-100445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1029 PM MDT SAT AUG 9 2003

...FLASH FLOOD WARNING FOR NORTHEAST LA PLATA COUNTY ALLOWED TO
EXPIRE...

RAIN HAS DIMINISHED ACROSS NORTHEAST LA PLATA COUNTY INCLUDING
THE MISSIONARY RIDGE BURN AREA. ALTHOUGH A FEW ADDITIONAL SHOWERS ARE
POSSIBLE...HEAVY RAIN IS NO LONGER EXPECTED. THEREFORE...THE
FLASH FLOOD WARNING WHICH WAS IN EFFECT HAS BEEN ALLOWED TO
EXPIRE.

$$

MPM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:07 PM MDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 9, 2:07 PM MDT, 5 hours 23 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MDT SAT AUG 9 2003

SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...
AS IN PREVIOUS DISCUSSION...HIGH PRESSURE TO REMAIN CENTERED OVER
THE FOUR-CORNERS AREA DURING THE NEAR-TERM. LATEST WV IMAGERY SHOWED
SUB-TROPICAL MOISTURE PLUME CONTINUED TO FEED INTO THE SOUTHERN
PORTION OF THE CWFA THROUGH THE EARLY AFTERNOON. HOWEVER...LIGHT
CLOUD COVER THIS MORNING HAS ALLOWED FOR DIURNAL THUNDERSTORMS TO
DEVELOP AROUND MIDDAY. WIND PROFILE NOT CONDUCIVE TO ORGANIZED
STORMS...THOUGH LIGHT FLOW POINTS TO POSSIBILITY OF LOCALLY HEAVY
RAIN.

VERY DIFFICULT TO PICK OUT ANY DYNAMIC FEATURES WHICH WOULD WARRANT A
CHANGE FROM DIURNAL CYCLE OF SCATTERED SHOWERS AND THUNDERSTORMS OVER
HIGHER TERRAIN WITH LOWER POPS ACROSS THE LOWER ELEVATIONS DURING
THE NEAR-TERM. TEMPERATURES WILL REMAIN ABOVE NORMAL WITH 7H TEMPS
RANGING FROM +17 TO +19 DURING THE AFTERNOON. PREVIOUS FORECAST
HANDLED ONGOING REGIME WELL AND ONLY MADE MINOR CHANGES TO THE GOING
FORECAST.   NL

MONDAY-WEDNESDAY...FOUR-CORNERS UPPER HIGH BECOMES SW-NE ORIENTED AS
THE EASTERN PACIFIC LOW APPROACHES THE WASHINGTON COAST. THIS FORCES
THE SUBTROPICAL MOISTURE FETCH WEST AND THINS IT FOR A LOW-GRADE
MONSOON PERIOD. WILL TRY TO ADD SOME QUALITY WITH THESE DETAILS:
MONDAY...BOTH THE ETA AND GFS RESOLVE A SHORTWAVE PASSING THRU
EASTERN UTAH FOR INCREASED POPS THERE. TUESDAY...A DRY SLOT WORKS
INTO FAR SW CO FOR LESS POPS THERE. FOR WEDNESDAY-THURSDAY...A
DISTURBANCE ALSO WORK INTO THE PLAINS FROM THE EAST FURTHER
WEAKENING THE UPPER HIGH. THIS DISTURBANCE LOOKS TO BE A TUTT WITH
NON-TROPICAL ORIGINS...SO ITS CONVECTION WOULD BE CENTERED IN ITS
CORE. AND THAT CORE IS FAR SE OF THIS CWA...SO WILL NOT INCREASE POPS
FOR THESE PERIOD. OTHERWISE TEMPERATURES SHOULD SHOW A SLOW DECREASE.
RAMEY

THURSDAY-SATURDAY...
LATEST GFS...THU NIGHT RUN...MORE IN LINE WITH THE LATEST EC ON NOT
BRINGING UPPER LOW AND ASSOCIATED TROUGH AS FAR INLAND TO NW STATES
AS PREVIOUS RUN. NONETHELESS...BOTH MODELS STILL INDICATE A SOUTHWEST
FLOW ALOFT OVER OUR CWA FOR THIS PERIOD...WHICH SHOULD RESULT IN
ADVECTION OF DRIER AIR TO OUR CWA BY THURSDAY...ESPECIALLY IF THE
PRIMARY UPPER HIGH GETS DISPLACED INTO THE CENTRAL PLAINS.  AT THIS
TIME...SEE NO REASON TO DISCOUNT THIS LONG TERM SOLUTION WHICH IS
WELL IN LINE WITH THE CLIMATOLOGICAL TREND OF THIS SUMMER THAT
CONTINUES TO LACK A SIGNIFICANT AND PERSISTENT MONSOONAL MOISTURE
FLOW INTO OUR CWA. PRINGLE

.GJT...NONE.
Hazardous weather outlook, Aug 9, 5:45 AM MDT, 13 hours 45 minutes before
COZ001>014-017>023-UTZ022>025-027>029-101145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN UTAH AND THE
MOUNTAINS OF WESTERN COLORADO BY EARLY THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE
LOWER ELEVATIONS OF WESTERN COLORADO. LOCALLY HEAVY RAIN CAN BE
EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS
AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH. THE HEAVY RAIN MAY CAUSE
SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND
ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE
POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN
ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND
HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE
STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO
40 MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

COLTON

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:18 PM MDTFlash Flood WarningGJTLa Plata3 hr

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.